Illinois, 2004

Hail in Illinois, March 20, 2004

March 20, 2004 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 20, 3:00 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 20, 3:00 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CST SAT MAR 20 2004

.DISCUSSION...
A COLD FRONT WAS PUSHING ACROSS THE UPPER MIDWEST AND CENTRAL PLAINS
EARLY THIS MORNING.  THIS FRONT WILL SWEEP ACROSS THE REGION DURING
THE DAY AND BY THIS EVENING IT WILL BE SOUTH OF THE BOOTHEEL. HUGE
1052 MB HIGH OVER THE NORTHWEST TERRITORIES WILL BUILD INTO THE
GREAT PLAINS AND MIDWEST TONIGHT AND SUNDAY. SYSTEM WILL DOMINATE
OUR WEATHER PATTERN THROUGH MONDAY BEFORE IT MOVES INTO THE MID
ATLANTIC COAST STATES ON TUESDAY. A SOUTHERLY FLOW RETURNS TO THE
REGION ON TUESDAY INTO TUESDAY NIGHT.

THE STRONGER CONVECTION IS OCCURRING OVER THE GREAT LAKES REGION AT
THIS TIME IN AREA OF BETTER 850 MOISTURE CONVERGENCE. THE UKMET
INITIALIZED FAIRLY WELL WITH THE 00Z RUN WITH WIND FIELD AND
MOISTURE CONVERGENCE. THE 24 HOUR FORECAST OF THE ECMWF FROM THE
19/00Z RUN WAS NOT TOO SHABBY NEITHER.

THE GFS AND UKMET CONTINUE TO ADVERTIZE THAT BETTER 850 MOISTURE
CONVERGENCE WILL CONTINUE TO THE NE OF FORECAST AREA TODAY. COLDER
AIR WILL SWEEP ACROSS THE REGION BY SUNDAY MORNING AT 850 WITH TEMPS
OF -6C TO -10C FORECAST ACROSS THE AREA BY SUNDAY EVENING. WARMER
AIR IS FORECAST TO SPREAD BACK ACROSS THE AREA ON TUESDAY WITH THE
GFS AND ECMWF FAIRLY SIMILAR.

IMPRESSIVE 300 MB JET WAS LOCATED NEAR THE U.S./CANADIAN BORDER WITH
150 KTS LAST EVENING AT KELOWNA, BC. STRONG JET WILL SWING ACROSS
THE UPPER MIDWEST DURING THE DAY. ETA FORECASTS IMPRESSIVE
DIVERGENCE ACROSS SRN MO AT NOON TODAY WHILE THE GFS AND UKMET ARE
MUCH WEAKER.  ALL 3 MODELS ARE SIMILAR BY EVENING WITH SIGNIFICANT
DIVERGENCE FORECAST ACROSS THE TN VALLEY BACK INTO NE TX.

IN VIEW OF THE UPPER DIVERGENCE FORECAST BY ETA, SPCS OUTLOOK FOR
TODAY LOOKS REASONABLE WITH SLIGHT RISK OF SEVERE ACROSS S MO. MODEL
FORECASTS BETTER INSTABILITY AND KS ACROSS S MO.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
&&
Hazardous weather outlook, Mar 20, 4:30 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 AM CST SAT MAR 20 2004

MOZ041-042-047>051-059-062-072-073-211058-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-MONITEAU-
MONTGOMERY-OSAGE-WASHINGTON-
430 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING.  OTHERWISE
A COLD FRONT WILL PUSH ACROSS THE AREA TODAY WITH A COLDER AND DRIER
AIR MASS MOVING INTO THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NOT BE NEEDED FOR THIS MORNING.

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-052-060-061-063>065-211058-
ADAMS IL-BOND IL-BROWN-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-
MARION IL-MONROE-MONROE IL-MONTGOMERY IL-PIKE-PIKE IL-RALLS-
RANDOLPH IL-SHELBY-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-
WARREN-WASHINGTON IL-
430 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST...EAST
CENTRAL MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED FOR TODAY OR TONIGHT.

MOZ074-075-084-085-099-211058-
IRON-MADISON-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
430 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
A COLD FRONT WILL PUSH ACROSS THE AREA TODAY WHICH MAY SET OFF
STRONG TO SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

In the hours before

Special weather statement, Mar 20, 5:45 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 AM CST SAT MAR 20 2004

ILC005-117-135-201245-
BOND IL-MACOUPIN IL-MONTGOMERY IL-
545 AM CST SAT MAR 20 2004

...STRONG THUNDERSTORMS WERE MOVING ACROSS THE AREA EARLY THIS
MORNING...

SCATTERED THUNDERSTORMS PRODUCING BRIEF HEAVY DOWNPOURS AND DIME
SIZED HAIL WILL BE MOVING ACROSS SOUTHWEST ILLINOIS DURING THE
EARLY MORNING HOURS.  PERSONS IN PLAINVIEW...CARLINVILLE...ATWATER...
RAYMOND...WITT AND NOKOMIS CAN EXPECT SPOTTY DIME SIZE HAIL AND HEAVY
DOWNPOURS UNTIL 630 AM.

The radar

The St Louis radar (KLSX), 102 km away, was scanning. The volume nearest the first event began at 13:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
March 20, 7:04 AM CST
Where
Clinton County, Breese
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -89.517

A storm spotter reported 3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386666.